I just wanted to know if extremity numbness is normal when reducing prednisone. I am 33 years old and was prescribed a prednisone taper after a bout with ulcerative colitis. I was started out at 40mg with a 5mg taper every 2 weeks, it's been about 4 months now and I just recently started my last taper dose of 5mg and have 8 days left on the medication. The very day I started the 5mg dose I noticed more tiredness and increasing muscle pain, but today I am concerned, the last 2 nights I been waking up in the middle of the night gasping for air, especially when sleeping on my side, and today my left arm feels numb and cold and yet with a burning sensation, but the sensation goes to my right arm and legs at times also, but not nearly as bad as my left arm. My depression has also went up in the last week or so. Weight gain hasn't been a problem because I watched what I ate, low fat etc, but now even one bite of fatty food upsets my stomach. Are these symptoms normal?
Numbness After Prednisone Taper?
- 9 Mar 2014 by ninjatoth
- 7 September 2015
- ulcerative colitis, colitis, prednisone, prescription, taper
Added 9 Mar 2014:
Also I wanted to add that I just took my BP and it's 130/84 pulse 72, I am 6'0 and 250lbs.
Added 10 Mar 2014:
update: I went to the e.r. and my heart was normal, but they did see calcium in my lungs on an xray, they think the numbness was stress, but i'm not so sure that the prednisone isn't playing a part in all of this.
Numbness or tingling in the arms or legs, shortness of breath and mental depression are common side effects. Less common but with unknown incidence, these side effects have been reported:
muscle pain or tenderness
muscle wasting or weakness
pain in the back, ribs, arms and legs
If you continue to have the numbness, tingling and burning, a trip to the neurologist is needed. These symptoms can't be ignored for long. Should you continue to have shortness of breath when sleeping, you may need a sleep apnea test to see if you're stopping breathing at night. There is a solution for that if and when it's diagnosed.
Numbness and shortness of breath, especially at night, are side effects that warrant further investigation. You should see your doctor.
- Prednisone Information for Consumers
- Prednisone Information for Healthcare Professionals (includes dosage details)
- Side Effects of Prednisone (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Updated 12 Apr 2013 • 5 answers
Updated 5 Apr 2012 • 2 answers
Updated 14 Aug 2014 • 4 answers
Updated 2 Mar 2017 • 8 answers
Updated 31 Jul 2013 • 1 answer